C. difficile diarrhea can be linked to PPIs, FDA says.
The Food and Drug Administration today released a drug safety communication about proton pump inhibitors (PPIs) through its MedWatch Safety Information and Adverse Reporting Program, telling the public that Clostridium difficile-associated diarrhea can be associated with use of PPIs.
The PPI products listed in the communication are AcipHex (rabeprazole sodium); Dexilant (dexlansoprazole); Nexium (esomeprazole magnesium); omeprazole over-the-counter (OTC), Prevacid (lansoprazole) and OTC Prevacid 24hr; Prilosec (omeprazole) and its OTC product, Protonix (pantoprazole sodium), Wmaovo (esomeprazole magnesium and naproxen); and Zegerid (omeprazole and sodium bicarbonate) and its OTC product.
"Patients should immediately contact their health care professional and seek care if they take PPIs and develop diarrhea that does not improve," according to the communication.
It also recommends that clinicians consider a diagnosis of Clostridium difficile-associated diarrhea in PPI users with diarrhea that does not improve. 'Advise patients to seek immediate care from a health care professional if they experience watery stool that does not go away, abdominal pain, and fever while taking PPIs," the communication reads. "Patients should use the lowest dose and shortest duration of PPI therapy appropriate to the condition being treated."
In an interview, Dr. David Abend, who practices family medicine and osteopathic manipulative treatment in Oradell, N.J., said that the FDA notice surprised him. "Quite frankly, it's pretty distressing, because usually you think upper GI issues with these medications, not lower GI issues," he said. "These are really good medications when they're used correctly. It's good we have an alert like this, but it doesn't mean people should freak out and stop using these medications."
"Many of the purported adverse properties attributed to PPIs have not been confirmed, and some are questionable," Dr. M. Michael Wolfe, a gastroenterologist, told this news organization. "For example, it is difficult to mechanistically attribute an increase in Clostridium difficile infection to the suppression of acid secretion by PPIs when the organism is transmitted by acid-resistant spores.
Rather, this purported adverse property may be artifactual and potentially attributable to the use of PPIs in individuals with more serious systemic diseases," said Dr. Wolfe, who chairs the Case Western Reserve University department of medicine at MetroHealth Medical Center, Cleveland.
Serious adverse events associated with these and other drugs should be reported to the FDA's MedWatch program at 800-332-1088 or www.fda.gov/ medwatch.
|Printer friendly Cite/link Email Feedback|
|Title Annotation:||NEWS; proton pump inhibitors|
|Publication:||Family Practice News|
|Date:||Mar 1, 2012|
|Previous Article:||Polypectomy cut colorectal cancer deaths 53%.|
|Next Article:||Menstrual changes mark reproductive aging.|